Alert archive / Kentucky / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 182, NWS Paducah, KY

May 29, 2012Caldwell County, Lyon County, Kentucky

NWS Paducah, KY issued this severe thunderstorm warning at May 29, 2012, 3:13 PM CDT for Caldwell County, Lyon County, Kentucky. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 29, 2012, 3:13 PM CDT (20:13 UTC)
Expired
May 29, 2012, 3:45 PM CDT
In force
32 min
Issued by
NWS Paducah, KY
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Caldwell County, KY, Lyon County, KY

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 20 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 8.2 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2012-05-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 651 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2012-05-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 135 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
651 J/kg
Mixed-layer CIN
-100 J/kg
Mixed-layer LCL
1183 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
135 m²/s²
0-3 km storm-relative helicity
124 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

349 
WUUS53 KPAH 292013
SVRPAH
KYC033-143-292045-
/O.NEW.KPAH.SV.W.0182.120529T2013Z-120529T2045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
313 PM CDT TUE MAY 29 2012

THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL CALDWELL COUNTY IN WESTERN KENTUCKY...
  SOUTHEASTERN LYON COUNTY IN WESTERN KENTUCKY...

* UNTIL 345 PM CDT.

* AT 312 PM CDT...RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF
  PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60
  MPH.  THIS STORM WAS LOCATED 6 MILES SOUTHWEST OF PRINCETON....
  MOVING SOUTHEAST AT 15 MPH.

  AT 312 PM CDT...SPOTTERS REPORTED DIME SIZED HAIL IN CENTRAL LYON
  COUNTY. 

* LOCATIONS IN THE WARNED AREA INCLUDE...
  MAINLY RURAL AREAS OF EASTERN LYON AND SOUTHERN CALDWELL COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER INDOORS. STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA FOR
THE LATEST SEVERE WEATHER INFORMATION.

&&

LAT...LON 3701 8812 3709 8787 3698 8776 3695 8785
      3696 8789 3691 8799 3690 8805
TIME...MOT...LOC 2012Z 334DEG 15KT 3702 8796
WIND...HAIL 60MPH 1.00IN

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 2:45 PM CDT, 28 minutes earlier.

Area forecast discussion, May 29, 2:45 PM CDT, 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
245 PM CDT TUE MAY 29 2012

.SHORT TERM...(THIS EVENING THROUGH THURSDAY NIGHT)
ISSUED AT 239 PM CDT TUE MAY 29 2012

LAST REMNANT BAND OF SHOWERS/STORMS ASSOCIATED WITH FRONTAL
BOUNDARY ONGOING WKY. THIS SHOULD CONTINUE ANOTHER COUPLE OF HOURS
BEFORE WANING/DEPARTING. DRY AIR INVASION ALREADY ON THE
WAY...WITH 50S TDS INFILTRATING NW PTN FA AT THIS WRITING.

AFTER THE LATE PM/EARLY EVENING LINGERING POP...WE GO DRIER AND
COOLER IN THE POST FRONTAL AIRMASS FOR WEDNESDAY. THAT'LL HOLD TIL
THE DEVELOPING/EVOLVING UPPER LOW TAKES SHAPE AND ENTERS THE
FORECAST PICTURE BY THURSDAY. POPS SPIKE WITH ITS PASSAGE THURSDAY
INTO THURSDAY NIGHT...PROBABLY LOOKING LOW CATEGORICAL TO HIGH
LIKELY AT LEAST NOW. HAVE MADE THESE ADJUSTMENTS ACCORDINGLY.
COOLDOWN CONTINUES...80S TMRW AND 70S THURSDAY. 60S TONIGHT AND
50S TMRW NIGHT-THUR NIGHT.

.LONG TERM...(FRIDAY THROUGH TUESDAY)
ISSUED AT 239 PM CDT TUE MAY 29 2012

THE CANADIAN /GEM/...EUROPEAN /ECMWF/ AND GFS DETERMINISTIC MEDIUM
RANGE GUIDANCE FROM THE 00Z THROUGH 12Z TUESDAY RUNS APPEAR TO BE
SLOWLY HOMING IN ON A REASONABLE SOLUTION FOR THE LATE WEEK WEATHER
SYSTEM. THE DETERMINISTIC ECMWF AND GFS 500 MB HEIGHT FIELDS APPEAR
TO FINALLY BE BLENDING WELL WITH THE BENCHMARK UKMET/GFS ENSEMBLE
SOLUTIONS...ESPECIALLY BY 12Z /7 AM CDT/ FRIDAY...THUS LENDING MORE
CONFIDENCE IN THE POP/WEATHER FORECASTS FOR LATE THIS WEEK.

THE GFS MODEL RUN FROM THIS PAST MONDAY APPEARS TO HAVE BEEN AN
OUTLIER WITH A MORE SOUTHERLY TRAJECTORY OF THE SURFACE LOW THROUGH
AR AND CENTRAL IL...VERSUS THE MORE NORTHERLY TRACK OF PREVIOUS
MODEL RUNS. THE CURRENT /12Z TUESDAY/ GFS GUIDANCE RETURNS THE
SYSTEM FURTHER NORTH WITH THE SURFACE LOW IN SOUTHERN MO...MOVING TO
LOWER MICHIGAN BY 1 PM CDT ON FRIDAY.

WITH THIS PACKAGE...WILL UTILIZE A BLEND OF THE ECMWF AND GFS
GUIDANCE...WITH A SLIGHT NORTHEASTWARD ADJUSTMENT OF POP/WEATHER...
AND ALLOWING FOR A SLIGHTLY FASTER SYSTEM MOTION WITH THE GFS
GUIDANCE ON FRIDAY.

FOLLOWING THE PASSAGE OF THE UPPER LOW FROM THE GREAT LAKES EARLY
FRIDAY...THE UPPER AIR PATTERN WILL SWITCH TO A LOW AMPLITUDE
RIDGING PATTERN WITH THE BASE OF THE WESTERLIES ALONG AND JUST NORTH
OF THE WFO PAH FORECAST AREA.  A BACKDOOR COLD FRONT/STATIONARY
FRONTAL BOUNDARY WILL GRADUALLY WORK SOUTHWEST FROM SOUTHWEST
INDIANA TO SOUTHEAST MISSOURI FROM NEXT MONDAY NIGHT THROUGH
TUESDAY...AS SMALL DISTURBANCES /MOSTLY LIKELY AS A MESOSCALE
CONVECTIVE SYSTEMS/ WORK SOUTHEAST OVER THE RIDGE ALONG THE BASE OF
THE WESTERLIES. THERE WILL LIKELY BE SOME VARIABILITY WITH THE
POSITION OF THE FRONTAL BOUNDARY...BUT THIS FORECAST PACKAGE WILL
SERVE TO REPRESENT THE MEAN LOCATION MONDAY NIGHT INTO TUESDAY.

MAX/MIN TEMPERATURES...AS ADVERTISED IN THE MONDAY AFTERNOON
FORECAST TEMPERATURES...WILL BE THE SLOW...BUT MARKED RISE IN
TEMPERATURES BEGINNING SATURDAY AND EXTENDING THROUGH NEXT TUESDAY.
THE CONFIDENCE ON MAX/MIN TEMPERATURES NEXT MONDAY NIGHT AND TUESDAY
WILL BE SLIGHTLY LOWER GIVEN THE POTENTIAL FOR THE PASSAGE OF
CONVECTIVE STORM CLUSTERS THROUGH THE WFO PAH FORECAST AREA.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z WEDNESDAY AFTERNOON)
ISSUED AT 1213 PM CDT TUE MAY 29 2012

VFR CIGS WILL BE LOWEST KEVV/KOWB AS BAND OF SHOWERS MOVES THRU
WITH FRONT. WINDS WILL BE VARIABLE THERE AS THE SHIFT TO N-NELYS
OCCURS. DRIER AIR UPSTREAM WILL BE WORKING IN FROM BEHIND TO
DISSIPATE CLOUDS AS FRONT DEPARTS EASTWARD. BY THIS EVENING...POPS
AND FRONT WILL BE GONE AND MOST CLOUDINESS PROBABLY TOO. PATCHY
FOG NOT OUT OF THE QUESTION OVERNIGHT (PARTICULARLY WHERE RAIN
FELL) BUT WILL LEAVE OFF TAF MENTION FOR THIS ISSUANCE.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
MO...NONE.
IN...NONE.
KY...NONE.
&&
Hazardous weather outlook, May 29, 4:42 AM CDT, 10 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
442 AM CDT TUE MAY 29 2012

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-301000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
442 AM CDT TUE MAY 29 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS REMAIN POSSIBLE ACROSS MOST
OF THE REGION THIS MORNING...THEN OVER MAINLY WESTERN KENTUCKY
THIS AFTERNOON...AS A COLD FRONT PASSES THROUGH. STORMS SHOULD
REMAIN BELOW SEVERE LEVELS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED THURSDAY AND
THURSDAY NIGHT. AT LEAST A FEW SEVERE STORMS CAN BE EXPECTED. THIS
STORM SYSTEM WILL QUICKLY DEVELOP RIGHT OVER TOP OF THE FOUR STATE
REGION...THEREFORE THE DETAILS ARE QUITE UNCERTAIN AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO MONITOR LATER FORECASTS IN THE EVENT
THEIR ACTIVATION BECOMES NECESSARY THURSDAY AND THURSDAY NIGHT.

In the hours before

Local storm report, May 29, 9:14 AM CDT, 5 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
914 AM CDT TUE MAY 29 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0529 AM     HAIL             7 WSW COBB              36.98N 87.88W
05/29/2012  E0.75 INCH       CALDWELL           KY   LAW ENFORCEMENT

            SEVERAL TREE LIMBS BROKEN AND SOME SMALL DEBRIS BLOWN
            ACROSS STATE HIGHWAY 139...EAST OF INTERSTATE 24. BASED
            ON DESCRIPTION FROM SHERIFFS DEPUTY WHO WITNESSED THE
            EVENT...WINDS WERE ESTIMATED BETWEEN 50-54 MPH.

&&

K. SMITH

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 29, 5:55 AM CDTSevere Thunderstorm WarningPAHCaldwell, Christian, Trigg35 min
May 29, 8:30 AM CDTSevere Thunderstorm WarningPAHChristian, Todd30 min
May 29, 3:00 PM CDTSevere Thunderstorm WarningPAHCaldwell, Crittenden, Lyon19 min
May 29, 3:21 PM CDTSevere Thunderstorm WarningPAHCalloway, Graves24 min
May 29, 3:45 PM CDTSevere Thunderstorm WarningPAHChristian, Trigg20 min
May 29, 4:02 PM CDTAreal Flood AdvisoryPAHChristian, Trigg118 min
May 29, 4:24 PM CDTSevere Thunderstorm WarningPAHChristian, Todd36 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.